I just needed some support from our community. My son just started trialing methylphenidate this week. While it hasn’t been as hard as many of you have had it, it’s been a tough week on top of a tough year! We have four children six and under, and our oldest has severe ADHD and autism. The baby and toddler were sick this week. I’m feeling tired and looking for some light at the end of the tunnel…
We aren’t sharing the news with our families that our son is starting medicine with our family or close friends because of judgements, so I’m having a hard time processing through this alone. I’m tired!
You are doing great! You have him diagnosed you are helping him with medication 👍
What I would say, and I don’t have 4 kids and I don’t work so I have a lot of time for reading medical journals (that’s my hobby😉) everywhere I read Methylpenidate and in general stimulants aren’t the greatest choice for children both with ASHD and autism. Children with autism often suffer from anxiety, may suffer from depression but won’t be able to express it, also have often picky eating syndrome and sleep badly already (even when they are not on medication). You didn’t say how your son has been presenting before starting medication but this medication also has a side effect of tics, may cause ‘urinary frequency’ so let’s say if your kid has already wetting incidents you will never actually know if then Methylphenidate worsens it for him… For my son ‘urinary frequency’ side effect meant that a child that since being toilet trained at 3 has never had any accidents, once he started Methylphenidate he started wetting himself in the day at age 8! This immediately stopped when we stopped this medication.
Also Methylpenidate has to come out of the system daily so you will have very little benefit of the medication in the morning and at about 4pm onwards. My son suffered from severe ‘rebound effect’ so about 3-4pm onwards he was low in mood, aggressive and we had to walk on eggshells and worry if he will want to go for his swimming lesson etc. We never looked back since we swapped to Atomoxetine which works 24/7 and doesn’t have to be daily excreted from the body. My son sleeps well and eats well on this medication, his mood has lifted and he stopped having tics, he is happy. Yes he has an occasional ‘tummy ache’ but then I give him No-spa and it resolves.
Saying that every child is different. I’d say it’s good to have a diary and record any adverse events and anything that is different to how he was before. Also do weigh him, monitor his food and drink intake and just be assertive with your child’s doctor because you want him on a medication that will improve your family dynamics and make your family life happier.
Thank you for your support! Yes, I think the methylphenidate had made my son more anxious. He gets physical when he is anxious and he has been very physical.
You need to be assertive with the doctor and show that you have done your reading and know the basic difference of 2 types of meds stimulants and non-stimulants. Doctors have to prescribe first methylpenidate because it is ‘first line if treatment for ADHD’ however as you can see your son became more anxious (this might be because stimulants produce more dopamine in the brain). So you may want o ask your child’s doctor about non stimulants and which he would recommend. Atomoxetine and Quelbree act kind of similar on norepinephrine.
Clonidine (Kapvay) and Guanfacine act differently but are also in non stimulant group.
This is super helpful. Thank you! I will share the anxiety piece with her.
Basically go with your gut feeling. If you feel that your child is more anxious and more aggressive whilst on this medication start a daily diary and write down evidence for the doctor. I am not a scientist so I don’t know which transmitters disregulation causes your child’s anxiety or aggression whilst on this medication .Maybe actually rapid depletion of dopamine when the medication gets excreted daily?
The thing is, we parents are not scientists testing our children and we can’t do brain scans for our kids but we can record adverse behaviours and other adverse reactions whilst child is on medication. And then we can present it to the doctor.
You don’t need to show my message to the doctor because the best you can do is observe your child against the list of Methylpenidate side effects.
So let’s say ‘anxiety’, ‘rebound’, ‘tics’, aggression etc are on a list of side effects. All you need to do is have a diary and write what time of the day this happened and then present it to the doctor.
For us doctors kept refusing to switch from Methylpenidate for 8 months (I changed doctor and he was still telling me ‘that’s how your son is, it’s not the medication’. However when we described ‘rebound’ that he suffered from at about 3-4pm and really being a mess all to the evening and then not able to sleep plus then in the morning before medication he was also like 100 times worse than before we commenced him on a medication (so it was kind of a morning rebound).